Alert archive / Massachusetts / Special Weather Statements in 2018

Special Weather Statement, NWS Boston/Norton, MA

August 2, 2018Hampden County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Aug 2, 2018, 3:49 PM EDT for Hampden County, Massachusetts. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 3:49 PM EDT (19:49 UTC)
Expired
Aug 2, 2018, 4:45 PM EDT
In force
56 min
Issued by
NWS Boston/Norton, MA

County Hampden County, MA

The radar

The Brookhaven radar (KOKX), 107 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:15 PM EDTTSTM WND DMGGranby, CTTREES AND WIRES DOWN ON SIMSBURY ROAD AT FIRETOWN ROAD WITH NUMEROUS POWER OUTAGES.
Aug 2, 4:15 PM EDTTSTM WND DMGSimsbury, CTTREES DOWN WITH POWER OUTAGES ON SIMSBURY ROAD.
Aug 2, 4:25 PM EDTTSTM WND DMGSuffield, CTTREE DOWN ON WIRES ON SUFFIELD STREET, TREE DOWN ON HOUSE ON HICKORY STTEET
Aug 2, 4:40 PM EDTTSTM WND DMGEnfield, CTTREE DOWN ON HOUSE ON CORO STREET, TREE DOWN ON RAFIA STREET AND SOUTH ROAD. TREE DOWN ON BROAD BROOK ROAD AT WATER STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS81 KBOX 021949
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
349 PM EDT THU AUG 2 2018
 
CTZ002-003-MAZ008>011-022045-
Hartford CT-Tolland CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Hampshire MA-
349 PM EDT THU AUG 2 2018

...THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL RAINFALL WILL ENTER 
THE HARTFORD AND SPRINGFIELD METRO AREAS THROUGH 5 PM...

At 346 PM EDT, Doppler radar was tracking a cluster of thunderstorms 
with torrential rainfall that will enter the Hartford and 
Springfield metro areas through 5 pm.  Poor drainage street 
flooding...gusty winds between 30 and 40 mph and dangerous cloud to 
ground lightning can be expected with these storms.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Meriden, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Southington, Westfield,
Holyoke, Glastonbury, Newington, Vernon, Windsor, Agawam, West
Springfield and Wethersfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4224 7301 4224 7244 4160 7236 4158 7246
      4165 7251 4164 7266 4155 7282 4157 7285
      4155 7285 4156 7295 4163 7293 4164 7299
      4180 7302 4181 7295 4188 7295 4197 7289
      4197 7303 4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 1946Z 226DEG 33KT 4181 7304 

$$

Frank

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:00 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
300 PM EDT Thu Aug 2 2018

.SYNOPSIS...
Bermuda high will bring summer heat and humidity through the
weekend and into early next week. A few showers and
thunderstorms will be possible at times, but dry weather will
dominate the majority of the period.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
No changes to the Heat Advisory this afternoon. Very hot and
humid through this evening across eastern MA and the Providence
metro area. Tweaked temperatures for the rest of this afternoon
to reflect observed trends and expected sky cover.

Latest mesoanalysis showing 2,000-2,500 J/kg surface-based CAPE
values across southern New England. Mid level lapse rates remain
marginal, but the low level lapse rate remain fairly robust.
Convection underway across portions of NJ and eastern NY state.
Still thinking the greatest risk for thunderstorms in southern
New England will be across northern CT and western MA. Adjusted
rainfall chances for this afternoon and evening.

Given the poor mid level laps rates, not expecting most storms
to survive much past sunset.

High dew points continue overnight. Expecting low temperatures
in the 70s, with perhaps some uppers 60s across far western MA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Heat and humidity continues through Friday night, although not
expecting mac temperatures to be as high as today. Will
definitely need to consider another Heat Advisory across eastern
MA. Will let the next shift take another look at that potential
before issuing another advisory.

Risk of showers continues Friday into Friday night. Greater risk
for showers Friday night as the Bermuda high pressure nudges
ever so slightly east and a mid level shortwave approaches. Will
need to see the finer details for thunderstorm potential, but
present thinking is a similar potential to what we had today.
Most likely areas to see measurable rainfall will continue to be
the western half of southern New England.

High precipitable water values will require consideration of
the heavy rainfall threat with later forecasts for Friday night
into Saturday.

Temperatures remain above normal.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Big Picture...

Upper pattern shows high pressure centered southeast of the New
England and Maritime coasts, a second high over the Southwest USA,
and upper trough over the Midwest/Miss Rvr Valley. The ridge slips
south and then west over the weekend, making room for the Midwest
trough to eject northeast through New England. The ridge then
covers the southern half of the country from coast to coast,
with the bulk of the mass shifting west to merge into the
Southwest USA ridge.

That mass shift allows the ridge to build north, covering much of
the Western USA midweek. The building Western ridge leaves a
weakness over the Northeast that allows a couple of shortwaves to
dig south from Northern Canada later Tuesday and Wednesday.

Contours remain above normal through Monday and near normal Tuesday
and Wednesday. Model mass fields are in agreement through Monday,
with differences in details Tuesday and Wednesday.  Expect above
normal temps through at least Monday, trending to seasonably warm
temps by midweek. The airflow will tap high to oppressive
humidity through the period. Confidence is high through the
weekend and trends to moderate by midweek.

Concerns...

Saturday convection...Midwest shortwave moves east across New
England. This drives a surface warm front through during Saturday
morning, with sufficient lift to generate showers and scattered
tstms. Then in the afternoon/evening it will drive a surface trough
through Southern New England, which combined with sfc heating should
generate scattered showers/tstms. Precip Water values around 2
inches in the morning, and 1.5-1.75 in the late afternoon, so local
downpours are possible especially in the morning.

Sunday-Monday heat...Upper high pressure builds over Southern
New England Sunday and Monday. Precipitable water values dip to
near average during this time. Expect the high will suppress any
attempt at convection each day. The lower PW values also
suggest a trend lower on dew points, but not so much as to make
the air comfortable.

Tuesday-Wednesday convection...Next shortwave approaches at
midweek. Favorable instability arrives Tuesday, with potential
theta- e ridge in the Hudson Valley and advection into our
western areas. The actual trough passage would come Wednesday.
We will show chance pops west of Worcester Tuesday, expanding to
the rest of the region on Wednesday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...Moderate-High confidence.

Tonight...Any convection across the interior should wind down
this evening. Otherwise, will have to watch for MVFR-IFR
cigs/vsbys developing as the boundary layer cools coupled with
high dewpoints. With SW winds, most likely across SE MA, but
also possible across the interior river valleys, too.

Friday...Again expect improvements to VFR conditions by the
mid-morning hours. Another round of thunderstorms is possible
which could impact interior terminals.

Friday night...Mainly VFR, with local IFR possible. Chance SHRA
with a slight chance TSRA. Patchy BR and low clouds.

KBOS Terminal...Moderate-High confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Saturday through Monday/...

Saturday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA, slight chance TSRA.

Saturday Night: Mainly VFR, with areas IFR possible. Breezy.
Slight chance SHRA, isolated TSRA, patchy BR.

Sunday: VFR.

Sunday Night: Mainly VFR, with local IFR possible. Patchy BR.

Monday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...Moderate confidence.
Gusty winds diminish this evening. Seas slowly subside tonight,
then should remain less than 5 ft through Friday night.
Scattered showers and isolated thunderstorms may approach the
coastal waters near NE MA Friday afternoon and evening.

Outlook /Saturday through Monday/...

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, slight chance of thunderstorms.

Saturday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms. Local visibility 1 to 3 nm.

Sunday through Sunday Night: Winds less than 25 kt. Local
visibility 1 to 3 nm.

Monday: Winds less than 25 kt.

&&

.CLIMATE...
Muggy weather is back and stays through the weekend. High
humidity then lingers through much of next week. Here are the
highest daily dew point values and latest years of occurrence
for Today, Friday, and Saturday. We have also included the
August and All-Time high values for each of our four main sites.

Today/August 2

BOS    76/2003
ORH    76/1975
BDL    79/1975
PVD    77/1975

Friday/August 3
BOS    77/1971
ORH    76/1975
BDL    76/2003
PVD    80/1938 * Tied for highest in August

Saturday/August 4
BOS    76/2003
ORH    74/1988
BDL    75/2006
PVD    79/1944

Highest in August
BOS    79 on August 10 2001
ORH    79 on August 14 1988
BDL    82 on August 18 2002
PVD    80 on three dates: Aug 1 1975, Aug 3 1938,
             and Aug 22 1976

Highest All-Time
BOS    79 on July 27 1940 and Aug 10 2001
ORH    80 on July 19 1982
BDL    82 on Aug 18 2002
PVD    81 on July 21 1977 and July 16 1977

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Heat Advisory until 6 PM EDT this evening for MAZ006-007-
     013>020.
RI...Heat Advisory until 6 PM EDT this evening for RIZ002-004.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
     ANZ230>234-236-251.
     Small Craft Advisory until 11 PM EDT this evening for ANZ235-
     237.
     Small Craft Advisory until 2 AM EDT Friday for ANZ250.
     Small Craft Advisory until 6 AM EDT Friday for ANZ254>256.

&&

SYNOPSIS...WTB/Belk
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...WTB
AVIATION...WTB/Belk
MARINE...WTB/Belk
CLIMATE...Staff
Hazardous weather outlook, Aug 2, 4:00 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
400 AM EDT Thu Aug 2 2018

CTZ002>004-MAZ002>005-007>012-014-026-RIZ001-030800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Eastern Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Southeast Middlesex MA-Northern Middlesex MA-Northwest Providence RI-
400 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for northern Connecticut, western-
central-northeast Massachusetts, and northern Rhode Island.

.DAY ONE...Today and tonight.

There is the potential for a few strong to severe thunderstorms,
some with excessive rainfall that may bring a risk for localized
flooding especially in urban corridors. Locally strong to damaging
wind gusts are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...

There is the potential for a few strong to severe thunderstorms,
some with excessive rainfall that may bring a risk for localized
flooding especially in urban corridors. Locally strong to damaging
wind gusts are also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ006-030800-
Western Essex MA-
400 AM EDT Thu Aug 2 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is also the potential for a few strong to severe
thunderstorms, some with excessive rainfall that may bring a risk for
localized flooding especially in urban corridors. Locally strong to
damaging wind gusts are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...

There is the potential for a few strong to severe thunderstorms,
some with excessive rainfall that may bring a risk for localized
flooding especially in urban corridors. Locally strong to damaging
wind gusts are also possible.

There is also a potential for a period of hot temperatures and high
humidity on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ020-023-024-RIZ006>008-030800-
Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI-Newport RI-
Block Island RI-
400 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Rough surf and strong rip currents are possible for south facing
ocean beaches of Rhode Island including Block Island and south coast
of Massachusetts, including Nantucket and Marthas Vineyard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and the weekend...

Rough surf and strong rip currents are possible for south facing
ocean beaches of Rhode Island including Block Island and south coast
of Massachusetts, including Nantucket and Marthas Vineyard.

A few showers and thunderstorms will move through from late Friday
through Saturday. Local downpours will bring gusty winds as well as
potential flooding in some urban corridors.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ013-015>019-021-022-RIZ002>005-030800-
Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-
400 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few showers and thunderstorms will move through from late Friday
through Saturday. Local downpours will bring gusty winds as well as
potential flooding in some urban corridors.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-030800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
400 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and scattered thunderstorms will bring poor visibility in
local downpours from late Friday through Saturday. Gusty winds are
also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 2, 3:08 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
308 PM EDT THU AUG 2 2018

CTZ002-MAZ009-011-022030-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
308 PM EDT THU AUG 2 2018

...CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS MAY ENTER THE
HARTFORD AND SPRINGFIELD METROPOLITAN AREAS BETWEEN 4 AND 5 PM...

At 303 PM EDT, Doppler radar was tracking a cluster of showers and
embedded thunderstorms moving northeast at 30 mph. If this activity
holds together...a period of torrential rainfall and poor drainage
street flooding may impact the Hartford and Springfield Metropolitan
areas between 4 and 5 pm.  Brief gusty winds of 30 to 40 mph may
also occur.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Meriden, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Southington, Westfield,
Holyoke, Glastonbury, Newington, Windsor, Agawam, West Springfield,
Wethersfield and South Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4215 7307 4215 7303 4222 7301 4216 7259
      4165 7250 4163 7271 4158 7276 4155 7282
      4157 7285 4155 7285 4156 7295 4163 7293
      4164 7299 4180 7302 4181 7295 4188 7295
      4197 7289 4197 7303 4204 7301 4204 7306
TIME...MOT...LOC 1903Z 230DEG 26KT 4174 7339

Frank
Special weather statement, Aug 2, 3:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
349 PM EDT THU AUG 2 2018

CTZ002-003-MAZ008>011-022045-
Hartford CT-Tolland CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Hampshire MA-
349 PM EDT THU AUG 2 2018

...THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL RAINFALL WILL ENTER
THE HARTFORD AND SPRINGFIELD METRO AREAS THROUGH 5 PM...

At 346 PM EDT, Doppler radar was tracking a cluster of thunderstorms
with torrential rainfall that will enter the Hartford and
Springfield metro areas through 5 pm.  Poor drainage street
flooding...gusty winds between 30 and 40 mph and dangerous cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Meriden, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Southington, Westfield,
Holyoke, Glastonbury, Newington, Vernon, Windsor, Agawam, West
Springfield and Wethersfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4224 7301 4224 7244 4160 7236 4158 7246
      4165 7251 4164 7266 4155 7282 4157 7285
      4155 7285 4156 7295 4163 7293 4164 7299
      4180 7302 4181 7295 4188 7295 4197 7289
      4197 7303 4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 1946Z 226DEG 33KT 4181 7304

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:28 AM EDTHeat AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk15 hr
Aug 2, 3:08 PM EDTSpecial Weather StatementBOXHampden82 min
Aug 2, 4:26 PM EDTSpecial Weather StatementBOXHampden49 min
Aug 2, 4:47 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire43 min
Aug 2, 5:07 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Worcester38 min
Aug 2, 5:28 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester47 min
Aug 2, 5:39 PM EDTSpecial Weather StatementBOXWorcester36 min
Aug 2, 6:12 PM EDTSpecial Weather StatementBOXMiddlesex48 min
Aug 2, 6:19 PM EDTSpecial Weather StatementBOXMiddlesex41 min
Aug 2, 6:59 PM EDTSpecial Weather StatementBOXNorfolk46 min
Aug 2, 7:04 PM EDTSpecial Weather StatementBOXProvidence26 min
Aug 2, 5:05 PM EDTSpecial Weather StatementBOX25 min
Aug 2, 5:58 PM EDTSpecial Weather StatementBOX47 min
Aug 2, 6:50 PM EDTSpecial Weather StatementBOX40 min

Nearby

Special Weather Statements in Massachusetts, 2018Special Weather Statements in Connecticut, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.